Alert archive / Ohio / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 47, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 14, 2005, 4:30 PM EDT for Washington County, Ohio. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2005, 4:30 PM EDT (20:30 UTC)
- Expired
- Jun 14, 2005, 5:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Washington County, OH
The radar
The Charleston,WV radar (KRLX), 138 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 4:37 PM EDT | TSTM WND DMG | Lowell, OH | LARGE TREE DOWN ON ROUTE 60. |
| Jun 14, 4:50 PM EDT | TSTM WND DMG | 2 Se Marietta, OH | LARGE TREE LIMBS DOWN ON ROUTE 7. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 11:10 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 142031
SVRRLX
OHC167-142100-
/O.NEW.KRLX.SV.W.0047.050614T2030Z-050614T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT TUE JUN 14 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN SOUTHEAST OHIO
* UNTIL 500 PM EDT
* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR BEVERLY...AND WAS MOVING
EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
MARIETTA...
THIS STORM HAS A HISTORY OF WIND DAMAGE ACROSS NORTHWEST WASHINGTON
COUNTY. THIS IS AN DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3956 8172 3944 8171 3937 8131 3960 8108
3970 8147
$$
092 follow-up statements
000 WWUS51 KRLX 142043 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 443 PM EDT TUE JUN 14 2005 OHC167-142100- /O.CON.KRLX.SV.W.0047.000000T0000Z-050614T2100Z/ WASHINGTON OH- 443 PM EDT TUE JUN 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR NORTHERN WASHINGTON COUNTY... AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOWELL...OR ABOUT 7 MILES NORTH OF MARIETTA...MOVING EAST AT 40 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOWER SALEM AND MARIETTA. THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS ATHENS COUNTY AND WESTERN WASHINGTON COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT TUESDAY EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3956 8172 3944 8171 3937 8131 3960 8108 3970 8147 $$ 29
000 WWUS51 KRLX 142058 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 458 PM EDT TUE JUN 14 2005 OHC167-142108- /O.EXP.KRLX.SV.W.0047.000000T0000Z-050614T2100Z/ WASHINGTON OH- 458 PM EDT TUE JUN 14 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON COUNTY EXPIRES AT 500 PM. THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY...HOWEVER GUSTY WINDS AND HEAVY RAINFALL ARE STILL POSSIBLE. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3956 8172 3944 8171 3937 8131 3960 8108 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:41 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 14, 2:41 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 241 PM EDT TUE JUN 14 2005 .SHORT TERM (REST OF TONIGHT)... SEVERE PARAMETERS CONTINUE TO LOOK FAVORABLE INTO THIS EVENING AND NO MAJOR CHANGES MADE AS SEVERE WEATHER HAS ALREADY STARTED PANNING OUT JUST UPSTREAM OF FORECAST AREA. RUC...NAM AND GFS LESS BULLISH WITH EVENT NOW WITH LESS MOISTURE AND MUCH LOWER POPS. THIS APPEARS AT ODDS WITH ACTIVITY UPSTREAM BUT IT APPEARS MODELS ARE PICKING UP ON SLIGHTLY STRONGER LOW TO MID LEVEL FLOW...A DIFFERENCE WHICH MAY BE JUST ENOUGH TO SHEAR THINGS OUT AS WE MOVE INTO THIS EVENING. UPPER DIV IS NOT VERY IMPRESSIVE ON NAM ANYMORE EXCEPT NORTH OF FORECAST AREA AND OTHER MODELS AGREE...GFS WAS NEVER THAT BULLISH HERE. OPTED TO STAY WITH LIKELY POPS...NEITHER INCREASING NOR DECREASING FOR THE TIME BEING AND THIS IS A COMPROMISE OF SORTS. LOWER MAV NUMBERS ON LOWS TONIGHT MOST LOCATIONS REFLECT FASTER TIMING OF PARENT MODEL ON PROGRESS OF FRONT AND WENT NEAR TO SLIGHTLY ABOVE. && .PREVIOUS DISCUSSION... (ISSUED 210 PM EDT TUE JUN 14 2005) LONG TERM (WEDNESDAY THROUGH FRIDAY)... UPPER LEVEL LOW WILL BE WRAPPING AROUND THE GREAT LAKES REGION. THIS COMBINED WITH AFTERNOON HEATING COULD HELP SPARK AN AFTERNOON THUNDERSTORM WEDNESDAY ACROSS THE NORTHERN HALF OF THE CWA...WITH SOME COOLER AIR MOVING IN IN THE MID LEVELS. TEMPERATURE WISE...NOT A LOT OF COOLING AT THE SFC UNTIL THURSDAY...WHEN LOW TO MID 70S ARE FIGURED. WITH UPPER LEVEL LOW RESIDING TO OUR NORTH THROUGH FRIDAY...WILL BE DIFFICULT TO GET RID OF LOW POPS ALL TOGETHER. PREVIOUS DISCUSSION (18Z TO 18Z)... (ISSUED 125 PM EDT TUE JUN 14 2005) AVIATION... OVERNIGHT FOG WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF AFTERNOON PRECIPITATION. OTHERWISE WINDS ARE EXPECTED TO REMAIN MIXED THROUGH MOST OF THE OVERNIGHT HOURS...LIMITING LIFR FOG DEVELOPMENT. COUPLE OF LINES OF THUNDERSTORM ACTIVITY PUSHING IN FROM WESTERN AND CENTRAL OHIO. OTHER THAN A FEW POP UP STORMS...HAVE TIMED THE FIRST LINE TO APPROACH HTS AROUND 2030Z...AND PKB MORE TOWARDS 21Z. AS THESE STORMS NEAR...MAY NEED TO INCREASE POTENTIAL WIND GUSTS ABOVE THE 40KTS CURRENTLY FORECAST FOR OUR WESTERN SITES. OTHERWISE...FOR WEDNESDAY AFTERNOON WILL KEEP BKN MID DECK ACROSS THE NORTHERN HALF OF THE CWA WITH MORE BREAKS FIGURED SOUTH OF PKB AND CKB. PREVIOUS DISCUSSION... (ISSUED 1158 AM EDT TUE JUN 14 2005) SHORT TERM (REST OF TODAY THROUGH TONIGHT)... WATCH BOX 480 SVR ISSUED JUST AS I WAS READY TO ISSUE SHORT TERM UPDATE SO TIMING WORKED WELL. ILN SOUNDING SHOWS VIRTUALLY NO CAP AND CU ALREADY GOING UP QUICKLY ACROSS THE AREA. CAPES UP TO 2500 J/KG ON LOW 70S DEW POINTS...AND 35-45 KTS THROUGH THE LOW AND MID LEVELS...COUPLED WITH GOOD UPPER DIV AHEAD OF APPROACHING SHORT WAVE...MAKE SEVERE ALL BUT A SLAM DUNK LATER THIS AFTERNOON INTO THIS EVENING. WITH WET BULB HIGH AND SHEAR UNIDIRECTIONAL...EXPECT DAMAGING WIND TO BE THE MAIN THREAT. SOUTHERN EDGE OF THREAT NEAR HTS TO CRW CORRIDOR LOOKS GOOD AS MEAN WIND AND UPPER DIVERGENCE DROP OFF SIGNIFICANTLY SOUTH OF THERE GIVEN TRACK OF SHORT WAVE. OTHERWISE LITTLE CHANGE NEEDED TO ONGOING FORECAST. CHANGED WEATHER TERMS TO COVERAGE AND LIMITED THUNDERSTORM THREAT AFTER MIDNIGHT TONIGHT AS STABILITY IS LOST BEFORE DAWN. TEMPERATURES BY AND LARGE ON TRACK. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...TRM
Hazardous weather outlook, Jun 14, 4:11 AM EDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 411 AM EDT TUE JUN 14 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-150810- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 411 AM EDT TUE JUN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... FAST MOVING THUNDERSTORMS HAVE THE POTENTIAL OF BECOMING SEVERE THIS AFTERNOON AND EARLY THIS EVENING. THE RISK OF BRIEF...BUT DAMAGING...WINDS GUSTS IS HIGHER THAN THE LARGE HAIL THREAT. SOUTHEAST OHIO...NORTHEAST KENTUCKY...THE NORTHERN AND CENTRAL PORTIONS OF WEST VIRGINIA...HAVE A GREATER RISK OF SEVERE THUNDERSTORMS...COMPARED TO FURTHER SOUTH...IN EXTREME SOUTHERN WEST VIRGINIA OR SOUTHWESTERN PORTIONS OF VIRGINIA. INCREASE YOUR WEATHER AWARENESS NOW. BE PREPARED FOR THE POSSIBILITY OF FAST APPROACHING THUNDERSTORMS DURING THE MID AFTERNOON INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO EARLY THIS EVENING. KTB
In the hours before
Special weather statement, Jun 14, 2:39 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 239 PM EDT TUE JUN 14 2005 OHZ083-084-141930- JACKSON-VINTON- 239 PM EDT TUE JUN 14 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR JACKSON AND VINTON COUNTIES... AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORM MOVING EAST AT 30 MPH FROM ROSS AND HIGHLAND COUNTIES. THE LINE WILL REACH WESTERN PORTIONS OF THE AFOREMENTIONED COUNTIES BY 3 PM. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE EAGLE MILLS...BYER...ALLENSVILLE AND COALTON. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM. 29
Local storm report, Jun 14, 3:47 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 12 NNE MCARTHUR 39.41N 82.39W
06/14/2005 HOCKING OH DEPT OF HIGHWAYS
NUMEROUS TREES DOWN ON ROUTE 56
&&
29Local storm report, Jun 14, 3:47 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 10 NNE MCARTHUR 39.41N 82.39W
06/14/2005 VINTON OH DEPT OF HIGHWAYS
NUMEROUS TREES DOWN ON ROUTE 56
&&
29Local storm report, Jun 14, 3:53 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
353 PM EDT TUE JUN 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG NELSONVILLE 39.43N 82.22W
06/14/2005 ATHENS OH PUBLIC
LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
335 PM 06/14/2005 AND 350 PM 06/14/2005
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:56 PM EDT | Severe Thunderstorm Warning | RLX | Vinton | 47 min |
| Jun 14, 3:29 PM EDT | Severe Thunderstorm Warning | RLX | Athens | 46 min |
| Jun 14, 4:01 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Washington | 29 min |
| Jun 14, 5:38 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 37 min |
| Jun 14, 5:47 PM EDT | Tornado Warning | RLX | Lawrence | 28 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.